Injection-related complications revealed

April 2, 2008

Injection-related complications such as infectious endophthalmitis, retinal detachment, and traumatic cataract may occur with a frequency of about 0.15% after intravitreal injections of bevacizumab or triamcinolone, independently of the drug injected, according to a study published in the February issue of Eye.

Injection-related complications such as infectious endophthalmitis, retinal detachment, and traumatic cataract may occur with a frequency of about 0.15% after intravitreal injections of bevacizumab or triamcinolone, independently of the drug injected, according to a study published in the February issue of Eye.

Dr. Jost Jonas and colleagues at the Medical Faculty Mannheim of the Ruprecht-Karls-University, Germany evaluated the rate of complications after intravitreal injection of bevacizumab and triamcinolone by studying 5403 intravitreal injections of about 20 mg triamcinolone acetonide (n=1588) or 1.5 mg bevacizumab (n=3818) consecutively performed in the period from 2000 to 2007 by three surgeons for treatment of various intraocular oedematous or neovascular diseases. Follow-up after each injection was at least four weeks.

An infectious endophthalmitis necessitating pars plana vitrectomy was detected in two eyes (0.04%) from the bevacizumab group. Two eyes (0.04%) from the bevacizumab group showed a painless vitreous clouding, which subsided after intensified topical antibiotic therapy; one eye (0.02%) developed a retinal detachment; and three eyes (0.06%) (two from the bevacizumab group) showed a rapidly progressive cataract. The total rate of these complications was 8/5403 (0.15%), which was independent of the surgeon (p=0.18), the drug injected (p=0.45), and the age of the patients (p=0.87).

Thus the study authors concluded that injection-related complications may occur with a frequency of about 0.15% after intravitreal injections of bevacizumab or triamcinolone, independently of the drug injected.